MAUDE Adverse Event Report: PHILIPS IMAGE GUIDED THERAPY CORPORATION TIGHTRAIL GUARDIAN MOTORIZED DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

PHILIPS IMAGE GUIDED THERAPY CORPORATION TIGHTRAIL GUARDIAN MOTORIZED DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 575-013
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Perforation of Vessels (2135); Great Vessel Perforation (2152); Cardiac Perforation (2513)
Date of Event 01/24/2023
Type of Reportable Event Death
Event or Problem Description
A lead extraction procedure commenced to remove a right atrial (ra) and a right ventricular (rv) lead due to fracture/malfunction and recall.A left ventricular (lv) lead was present in the patient as well, but was not targeted for extraction.Spectranetics lead locking devices (llds) were inserted into each lead to provide traction.The physician began by using a spectranetics 13f tightrail guardian motorized dilator sheath to attempt removal of the ra lead, but malfunctioned.Efforts switched to attempt removal of the rv lead using another 13f tightrail guardian with its outer sheath.Leads were bound together with significant adhesions under the clavicle, and were embedded into the wall of the superior vena cava (svc).Based on the surgeon's assessment, the svc was stenosed due to scar tissue.Advancement was made to the rv's distal coil, approximately 6 cm from the lead's tip, with the outer sheath positioned midway on the rv coil near the tricuspid valve, when the patient's blood pressure dropped.Rescue efforts began immediately, including rescue balloon, bypass and sternotomy.A continuous perforation was discovered from the innominate vein, through the svc and into the ra.Due to the calcified and brittle svc, a repair was performed using a tube graft.Both rv and ra leads were removed post-sternotomy.However, the patient died later that night.This report captures the second 13f tightrail guardian in use when the perforation occurred, requiring intervention but resulting in death.There was no alleged malfunction of the second tightrail guardian in use during the procedure.
 
Additional Manufacturer Narrative
Patient's date of birth unknown.Patient's weight unknown.The device was not returned, thus no investigation could be completed.Adverse event problem: vessel and cardiac perforations are known risks of complication with the tightrail guardian device.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Additional Manufacturer Narrative
D1): correction: removed "spectranetics" from brand name.Manufacturer name changed from "the spectranetics corporation" to "philips image guided therapy corporation".D9): the device was returned to the manufacturer on 08mar2023.G): correction: site name and contact name changed from spectranetics to philips image guided therapy corporation.G3): the device evaluation and investigation was completed on 04may2023.H3): the tightrail guardian (trg) and its outer sheath were returned and evaluated.The outer sheath was curved on the trg, and downward bends were noted on the shaft.Striations and scratch damage on the outer sheath were observed, with the bevel folded inward at the tip and the sides of the bevel flared outward.Heavy biologics were observed on the outer sheath, trg shaft and distal tip.The trg outer jacket was slightly wrinkled, delaminated approximately 3/16 inches, and scratched at the distal band.With the outer sheath removed from the trg shaft, the proximal end appeared cut, measuring approximately 13.75 inches in length.The trg ¿on/off¿ switch was stuck in the ¿on¿ position due to biologics.After disassembly, excessive biologics were present throughout the trg interior and circuitry, and fluid was present in all main connectors.Wear particulate from the proximal rotary seal was observed on the inner shaft.The batteries were replaced, and the device was switched to the ¿on¿ position with no audible or visual response.Corrosion was noted in the led flex to the main connector.The connector appeared to have broken off of the flex pcb and was stuck in the main socket, and the solder was corroded.Software could not be read due to the biologics within the handle halves, compromising the circuitry.Further evaluation of the inner lumen revealed dried fluid and minimal fine solid biologics throughout the shaft.H6): based on the device evaluation and investigation, the damage to the device has been determined to be use related.Although vessel perforation and death are known risks of complication with use of the trg, the ifu states that excessive advancement force may result in device or vessel wall damage.In this event, excessive force likely caused the deformation to the device tip and damage noted to the outer sheath.Due to the condition of the returned device, coupled with the ifu warning, the cause of the perforation could not be determined.H6 investigation conclusions code 22 submitted in the initial mdr remains applicable.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.

Brand Name
TIGHTRAIL GUARDIAN MOTORIZED DILATOR SHEATH
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
PHILIPS IMAGE GUIDED THERAPY CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
PHILIPS IMAGE GUIDED THERAPY CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
719447-2465
MDR Report Key16388524
Report Number1721279-2023-00024
Device Sequence Number5503351
Product Code DRE
UDI-Device Identifier00813132027445
UDI-Public(01)00813132027445(11)221128(17)241128(10)CNA22L28B
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K223472
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/28/2024
Device Model Number575-013
Device Catalogue Number575-013
Device Lot NumberCNA22L28B
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/16/2023
Supplement Report FDA Received Date05/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FIRST SPECTRANETICS 13F TIGHTRAIL GUARDIAN; SPECTRANETICS LEAD LOCKING DEVICES; ST. JUDE MEDICAL 1056T LV LEAD; ST. JUDE MEDICAL 1388T RA PACING LEAD; ST. JUDE MEDICAL 1561 RV ICD LEAD
Outcome Attributed to Adverse Event Life Threatening; Death; Required Intervention;
Patient Age69 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite